Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS New Orleans, LA

May 11, 2021Pearl River County, Mississippi; Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2021, 9:14 AM CDT for Pearl River County, Mississippi; Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 9:14 AM CDT (14:14 UTC)
Expired
May 11, 2021, 9:43 AM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2600 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS54 KLIX 111414
SVRLIX
LAC103-117-MSC109-111500-
/O.NEW.KLIX.SV.W.0100.210511T1414Z-210511T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
914 AM CDT Tue May 11 2021

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Western St. Tammany Parish in southeastern Louisiana...
  Southeastern Washington Parish in southeastern Louisiana...
  West central Pearl River County in southern Mississippi...

* Until 1000 AM CDT.

* At 914 AM CDT, a severe thunderstorm was located near Abita
  Springs, or near Covington, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Covington, Abita Springs, Madisonville, Sun, Bush and Lacombe. 

This includes Interstate 12 between mile markers 57 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3067 8969 3028 8998 3032 9001 3032 9003
      3036 9007 3039 9020 3040 9023 3078 8997
TIME...MOT...LOC 1414Z 212DEG 20KT 3041 9006 

HAIL...<.75IN
WIND...60MPH
 
$$

MEFFER
2 follow-up statements
901 
WWUS54 KLIX 111430
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
930 AM CDT Tue May 11 2021

LAC103-117-MSC109-111500-
/O.CON.KLIX.SV.W.0100.000000T0000Z-210511T1500Z/
St. Tammany LA-Washington LA-Pearl River MS-
930 AM CDT Tue May 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHWESTERN ST. TAMMANY...SOUTHEASTERN WASHINGTON PARISHES IN
SOUTHEASTERN LOUISIANA AND WEST CENTRAL PEARL RIVER COUNTIES...

At 930 AM CDT, a severe thunderstorm was located over Abita Springs,
or near Covington, moving north at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Covington, Abita Springs, Sun and Bush. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3067 8969 3046 8987 3044 9000 3050 9016
      3078 8997
TIME...MOT...LOC 1430Z 178DEG 19KT 3050 9001 

HAIL...<.75IN
WIND...60MPH
 
$$

MEFFER
031 
WWUS54 KLIX 111443
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
943 AM CDT Tue May 11 2021

LAC103-117-MSC109-111453-
/O.CAN.KLIX.SV.W.0100.000000T0000Z-210511T1500Z/
St. Tammany LA-Washington LA-Pearl River MS-
943 AM CDT Tue May 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3067 8969 3046 8987 3044 9000 3050 9016
      3078 8997
TIME...MOT...LOC 1442Z 212DEG 20KT 3056 8996 

$$

MEFFER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:46 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 11, 4:46 AM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
446 AM CDT Tue May 11 2021

.SHORT TERM...

There were not a lot of changes needed to the forecast as a
whole as the overall scenario remains fairly unchanged.
Unfortunately, that four letter word will be the main issue for us
again today and into tomorrow as well. Rain will once again move
into the area by the afternoon hours as a front remains stalled
near and to the north of the forecast area and the next shortwave
feature moves across the area from west to east.

While some of the storms today and tomorrow could become strong to
severe, the main issue will be the possibility of heavy rainfall.
Any stronger storms across the area will be capable of strong
winds, large hail and even a isolated tornado. That said, given
the high PW values expected again across the area and more than
adequate forcing, areas of heavy rain are likely to occur
beginning in the northern part of the forecast area and slowly
pushing southward. Additional rainfall amounts of 2-4 inches are
likely with isolated higher amounts possible. Given the amount of
rain the area has had over the last several days, and weeks for
that matter, opted not to try to pinpoint the location of the
heaviest rainfall and went with a flash flood watch for the entire
area from 18Z today through 18Z tomorrow.

By late tomorrow evening, the rain should begin pushing off into
the coastal waters and out of the area as the front finally moves
through the area and into the coastal waters by Thursday morning.
Some lingering rainfall is possible on Thursday but clearing
should begin from northwest to southeast as the day progresses.

.LONG TERM (Thursday night and beyond)...

By Thursday evening, northern stream shortwave should have pushed
any significant precipitation offshore, with the possible
exception of extreme lower Plaquemines Parish. Shortwave ridging
will move into the area Friday and Saturday, before onshore flow
returns as the ridge shifts to the east of the area. Weak
shortwaves in southwesterly flow could produce a few showers or
thunderstorms as early as Sunday afternoon. Areal coverage of
thunderstorms is likely to increase Monday into Tuesday as a
shortwave moves eastward out of the southern Rockies. Blended
solutions are carrying relatively high PoPs for much of the area
Monday into Tuesday, and it looks like the 00Z GFS is showing some
agreement with this solution. Blended temperature guidance
doesn't deviate much from what the 12Z GFS/ECMWF medium range
solutions were giving, so making significant adjustments wasn't
really considered. 35

&&

.AVIATION...

Ceilings have lowered at most terminals by with some reduced
visibilities as well. Still some convection well to the northwest
near KSHV that has tended to work it's way southeast. At this
time, it'd be close to sunrise before getting to KBTR, and not
confident it would make it that far, so will not be carrying
mention of TSRA in the first 9 hours of the 06Z TAF package, but
threat is certainly not zero.

The overnight IFR conditions should improve to MVFR ceilings
around 15Z. Question then becomes exactly where/when convection
initiates during the day today. Synoptic scale models (GFS,
ECMWF) develop most convection north of all of our terminals, and
keep it there during the day. Some of the convection allowing
models develop TSRA near at least our northern terminals during
daytime heating. For now, will carry VCTS beginning at 15Z and
continue through the day for each terminal, but this may need to
be trimmed back in later forecasts, particularly at KHUM and the
New Orleans terminals. Ceilings again could drop into the IFR
range beyond 00Z Wednesday.

&&

.MARINE...

Outside of the convective risk for isolated strong wind events
from thunderstorms, the pattern over the coastal waters will be
fairly benign through Wednesday. However, winds could increase
into exercise caution range in the wake of a passing cold front
Wednesday night through Friday night. Conditions should improve by
Saturday as high pressure shifts over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  66  73  57 /  80  80  90  40
BTR  86  68  76  61 /  70  80  90  40
ASD  85  68  78  62 /  70  60  90  50
MSY  87  73  80  67 /  50  60  90  50
GPT  82  69  79  62 /  60  60  90  50
PQL  82  68  79  61 /  60  50  90  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for LAZ034>037-039-046>050-056>061-063>072-
     075>078.

GM...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for GMZ530.

MS...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for MSZ068>071-077-080>082.

GM...&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:11 AM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson39 hr
May 11, 8:49 AM CDTAreal Flood AdvisoryLIXHancock116 min
May 11, 9:47 AM CDTSpecial Weather StatementLIXPearl River43 min
May 11, 10:10 AM CDTRiver Flood WarningLIXPearl River34 hr
May 11, 10:10 AM CDTRiver Flood WarningLIXPearl River33 hr
May 11, 10:13 AM CDTSpecial Weather StatementLIXHancock47 min
May 11, 10:34 AM CDTSpecial Weather StatementLIXWalthall56 min
May 11, 10:54 AM CDTSevere Thunderstorm WarningLIXJackson51 min
May 11, 10:57 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson48 min
May 11, 11:25 AM CDTAreal Flood AdvisoryLIXPearl River3 hr
May 11, 11:42 AM CDTSpecial Weather StatementLIXJackson63 min
May 11, 1:24 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River66 min
May 10, 8:57 PM CDTRiver Flood WarningLIXTangipahoa5 days
May 10, 8:58 PM CDTRiver Flood WarningLIXSaint Tammany61 hr
May 10, 9:33 PM CDTAreal Flood AdvisoryLIXLafourche, Terrebonne48 min
May 11, 7:11 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines32 min
May 11, 7:43 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines77 min
May 11, 7:49 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans116 min
May 11, 9:17 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena43 min
May 11, 9:21 AM CDTSpecial Weather StatementLIXTangipahoa39 min
May 11, 9:25 AM CDTSpecial Marine WarningLIX65 min
May 11, 9:53 AM CDTSpecial Weather StatementLIXEast Baton Rouge, Iberville, West Baton Rouge67 min
May 11, 10:06 AM CDTRiver Flood WarningLIXSaint Tammany6 days
May 11, 10:20 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more115 min
May 11, 10:25 AM CDTSpecial Marine WarningLIX65 min
May 11, 10:26 AM CDTRiver Flood WarningLIXSaint Tammany61 hr
May 11, 10:26 AM CDTRiver Flood WarningLIXSaint Helena24 hr
May 11, 11:38 AM CDTSpecial Marine WarningLIX67 min
May 11, 11:50 AM CDTAreal Flood WarningLIXSaint Tammany, Tangipahoa115 min
May 11, 12:10 PM CDTSpecial Weather StatementLIXSaint Charles35 min
May 11, 12:28 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint John the Baptist2 hr
May 11, 12:35 PM CDTSpecial Marine WarningLIX55 min
May 11, 1:04 PM CDTTornado WarningLIXOrleans14 min
May 11, 3:05 PM CDTSpecial Marine WarningLIX55 min
May 11, 3:52 PM CDTSpecial Marine WarningLIX53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.